Idaho, 2017

Flooding in Idaho, February 10 to 14, 2017

February 10 to 14, 2017 · NWS OTX · 3 events in 2 counties and zones

On the early morning of February 10th an ice jam developed on the St. Joe River between St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On the early morning of February 10th an ice jam developed on the St. Joe River between St. Maries and Calder. Water backed up behind the ice jam causing minor flooding upstream in the town of Calder, but also flooded the St. Joe River Road in places and effectively closed the road which is the main road access to the town of Calder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 9, 10:33 PM PST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 9, 10:33 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1033 PM PST Thu Feb 9 2017

.SYNOPSIS...

Ongoing mixed wintry weather will show some decrease in intensity
tonight. The widespread precipitation will give way to hit or
miss showers on Friday and Friday night that will be more intense
over the mountains of North Idaho. This will be followed by a
cold front which will deliver breezy conditions and cooler
temperatures for Saturday. Dry weather is then expected for the
latter half of the weekend and into early next week as a strong
ridge of high pressure builds into the Pacific Northwest.

&&

.DISCUSSION...
A quick update tonight to lower pops across the northern
mountains through the evening and take down the remainder of our
winter weather highlights. The next wave is moving through the
southeast zones this evening and are resulting in a pretty good
shot of rain showers. These will last through about 900 PM. Then
up-sloping showers will be possible through the night. MOre rain
across the southeast will add to the run-off from today.
Currently small rivers and streams are running moderate to high.
The are of most concern is near the Moscow area where Paradise
Creek went over bankfull and some ponding of water on area roads
has been reported. We have several hydro highlights out and this
an Urban and Small Stream flood advisory was issued and hydro
will be our focus through the night. Tobin

&&

.AVIATION...

06z TAFS: There are still some showers across the extreme
southeast zones as of 06z affecting mainly KLWS/KPUW and these
will be coming to an end by 07-09z. Otherwise the skies are
clearing from the northwest. Mainly VFR conditions for the
eastern TAFs...KCOE may drop down to MVFR with some stratus at
times through 14z. For the west basin and lower east slopes
stratus and fog has settled in and expect IFR/LIFR conditions
through 12-15z. A cold front will track across the region after
18z Friday and result in isolated to scattered rain and snow
showers...mainly across the Cascades and in the favorable up-
sloping areas of the Idaho Panhandle. KEAT has the best chance to
get -shra between 19-00z with cigs MVR/IFR for short periods.
KLWS/KPUW and KCOE could see a few showers through the afternoon.
Winds will increase behind FROPA with widespread SW 15-25kts and
gusts 25-35kts from 18z and lasting through 06z Friday night.
Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  39  26  36  22  37 /  20  50  10  10   0   0
Coeur d'Alene  32  41  27  36  24  38 /  40  70  60  20  10  10
Pullman        35  42  29  38  24  39 /  70  60  30  20   0   0
Lewiston       37  47  33  43  29  43 /  70  50  20  20   0   0
Colville       33  40  25  38  23  38 /  10  60  30  10   0  10
Sandpoint      33  39  29  36  25  36 /  50  70  80  20  10  10
Kellogg        33  39  28  34  25  36 /  90  80  90  60  10  10
Moses Lake     31  41  26  39  23  37 /  10  10   0  10   0   0
Wenatchee      30  38  27  38  24  35 /  10  10  10  10   0   0
Omak           31  39  25  38  25  35 /  10  30  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Saturday morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Flood Watch through Saturday morning for Lower Garfield and
     Asotin Counties-Northeast Blue Mountains-Spokane Area-
     Washington Palouse.

&&
Hazardous weather outlook, Feb 9, 1:13 PM PST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
113 PM PST Thu Feb 9 2017

IDZ001-004-WAZ037-038-042-102115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

In the Cascade valleys south of Lake Chelan a period of freezing
rain and sleet will cause ice accumulations making travel
difficult today. Pockets of freezing rain are possible during this
change over in the northern valleys.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The combination of rain and snow as well as warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff. Ice jam flooding is also possible. The main threat of
flooding will occur over the central Idaho Panhandle.

On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy valley rain and
mountain snow across the region.

IDZ002-003-026-027-WAZ031>033-036-102115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Most freezing rain had ended but some pockets of freezing rain
could linger up in a few locations...otherwise A combination of
rain and snow with warmer temperatures could lead to localized
flooding issues due to melting snow and runoff. Ice jam flooding
is also possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Continued snow melt and recent rain fall will lead to continuing
localized flooding issues due to melting snow and runoff through
Friday. Ice jam flooding is also possible.

On or about next Wednesday computer models suggest another
atmospheric river will spread potentially heavy rain across the
region potentially leading to more flooding problems.

WAZ034-035-041-043-044-102115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST Thu Feb 9 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A combination of recent rain and snow as with warmer temperatures
could lead to localized flooding issues due to melting snow and
runoff through Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The combination of recent rain and snow as well as warmer
temperatures could lead to localized flooding issues due to
melting snow and runoff through Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Shoshone

When
February 10, 2:00 AM PST to February 14, 12:00 AM PST
Where
Shoshone County, 14.79 mi WNW of Calder to 1.56 mi W of Calder
Cause
Ice Jam
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
47.358, -116.474

Flooding along the St. Joe River flooded fields and low spots in and around the town of Calder. No damage was reported but the main road into town was imapassable due to high water.

Flood, Shoshone

When
February 10, 2:00 AM PST to February 14, 12:00 AM PST
Where
Shoshone County, 14.79 mi WNW of Calder to 1.56 mi W of Calder
Cause
Ice Jam
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.358, -116.474

Flooding upstream of an Ice Jam which formed on the St. Joe River closed the St. Joe River Road at multiple locations between St. Maries and Calder.

Flood, Benewah

When
February 10, 2:00 AM PST to February 14, 8:00 AM PST
Where
Benewah County, 0.44 mi NNE of St Maries Muni Arpt to 2.53 mi SSE of Ferrell
Cause
Ice Jam
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
47.336, -116.577

An ice jam on the St. Joe River flooded portions of the St. Joe River Road making it impassable for travel upstream from the jam. Minor field flooding was reported downstream as the as the ice jam broke up and released the dammed water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682197, 682198, 682201.